Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 16, 2000, 7:20 PM MDT for Johnson County, Wyoming. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2000, 7:20 PM MDT (01:20 UTC)
- Expired
- May 16, 2000, 8:20 PM MDT
- In force
- 60 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:30 PM MDT | Hail 0.75 | Buffalo, WY | |
| May 16, 8:14 PM MDT | Hail 0.88 | Buffalo, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2923 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 170123 COR SVRRIW WYC019-170220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE RIVERTON WY 720 PM MDT TUE MAY 16 2000 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 820 PM MDT * AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTHEAST OF BUFFALO... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL CROSS I-90 AROUND 8 PM MDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT. SEVERE THUNDERSTORMS CsAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WCJIN-WYNE MLC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 16, 2:10 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MDT TUE MAY 16 2000 CRNT WX...TSTMS GOING UP IN NWRN WYOMING AND SRN IDAHO IN RESPONSE TO DIURNAL HEATING AND A WEAK SHRT WV MOVING NORTH AROUND UPPER LOW CENTERED IN GREAT BASIN. MEANWHILE SFC TROF EXTENDS FROM SFC LOW IN SRN IDAHO TO CENTRAL WYOMING...PRODUCING PREDOMINATELY EASTERLY UPSLOPE WINDS WIND RIVER BASIN AND ERN CWA. SELS PLACED ERN NATRONA CTY IN SLIGHT RISK TODAY. AFTER EXAMINING FCST MODEL SDNGS AGREE WITH THAT DECISION BASED ON CAPE AND WIND PROFILE...BUT DUE TO LIMITED SFC MOISTURE BLV ANY TSTMS WILL BE FEW AND MAY MOVE EAST OF CWA BEFORE GOING SEVERE. WILL CONTINUE TO MONITOR CLOSELY. BACKDOOR CFNT WILL PUSH SOUTHEAST TO CONT DIV TOMORROW WITH WET...CLOUDY AND COOLER TEMPS BEHIND. MODELS PROG UPPER LOW TO MOVE EAST ACROSS NRN COLORADO LATE TNT AND TMRW WITH MODELS SLIGHTLY DIFFERING ON TRACK OF SFC LOW. AS USUAL... NGM FURTHEST NORTH TRACKING LOW EAST ACROSS CENTRAL WYOMING...ETA FURTHEST SOUTH OVER COLORADO AND AVN SPLITTING THE DIFF. BASED ON NORMAL MODEL BIASES AND PRIOR SIMILAR EVENTS...WILL OPT FOR BLEND OF AVN AND ETA. THIS WILL PLACE MOST OF ERN AND CENTRAL CWA IN DEEP UPSLOPE TOMORROW. QPFWISE...AVN (WHICH I USUALLY DON'T TRUST) IS GOING BONKERS OVER ERN CWA GIVING NEARLY 4 INCHES TO BYG IN 30HR PD 17/06Z - 18/12Z. ETA GIVING 1 TO 2 INCHES SAME PERIOD IN FAVORABLE UPSLOPE AREAS ERN CWA AND WND RVR BSN...AND NGM SLIGHTLY LESS. IN ANY CASE... LOOKS LIKE WET SOAKER TOMORROW THESE AREAS. DUE TO LOWER THAN NORMAL SEASONAL MTN SNOWFALLS...NOT EXPECTING FLOODING PROBLEMS...BUT SITUATION SHOULD BE CLOSELY MONITORED NONETHELESS. AS FAR AS ACCUMULATING SNOWS IN MOUNTAINS AGREE WITH BILLINGS...BELIEVE THEY WILL BE CONFINED TO HIGHEST PEAKS OF BIGHORNS WITH MIX BELOW. OUT WEST...BELIEVE ATMOS WILL BE UNSTABLE ENOUGH TO PRODUCE SCT -SHRA AND ISOLD - THIS PD. CONDITIONS IMPROVE THURSDAY WITH EXIT OF SYSTEM AND WARMER AND DRIER WEATHER MOVING IN THIS WEEKEND AS MAIN STORM TRACK MOVES NORTH. .RIW...NONE. DZ
In the hours before
Special weather statement, May 16, 1:56 PM MDT, 5 hours 24 minutes before
WYZ001-002-006-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 156 PM MDT TUE MAY 16 2000 ...THUNDERSTORMS DEVELOPING IN WESTERN WYOMING... AT 150 PM MDT...AREA NATIONAL WEATHER SERVICE RADARS INDICATED THUNDERSTORM DEVELOPMENT IN WESTERN AREAS OF YELLOWSTONE NATIONAL PARK. THE ACTIVITY IS EXPECTED TO INCREASE IN AREAL COVERAGE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY WIND. PERSONS ENJOYING THE NATIONAL PARKS OF WESTERN WYOMING SHOULD BE AWARE OF THUNDERSTORM ACTIVITY THIS AFTERNOON AND SEEK APPROPRIATE SHELTER SHOULD STORMS THREATEN. WCJIN-WYNW LEWIS
Special weather statement, May 16, 5:02 PM MDT, 2 hours 18 minutes before
WYZ015-028-170400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 502 PM MDT TUE MAY 16 2000 ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT FOR EASTERN NATRONA COUNTY AND JOHNSON COUNTY... THUNDERSTORMS PRODUCING TORNADOES...DEADLY CLOUD TO GROUND LIGHTNING...LARGE HAIL AND DANGEROUS WINDS WILL BE POSSIBLE IN EASTERN NATRONA COUNTY AND JOHNSON COUNTY THIS EVENING. THIS WATCH INCLUDES THE CITIES OF CASPER...BUFFALO...KAYCEE AND MIDWEST. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND AROUND THE WATCH AREA. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. WCJIN-WYNE MLC
Local storm report, May 16, 6:15 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NATIONAL WEATHER SERVICE RIVERTON WY
615 PM MDT TUE MAY 16 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 8 W BARNUM WY 1.75 INCH HAIL
05/16/00 JOHNSON REPORTED BY PUBLIC.The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:27 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 58 min |
| May 16, 6:30 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 50 min |
| May 16, 7:26 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 49 min |
| May 17, 1:11 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 34 min |
| May 17, 1:55 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 30 min |
| May 17, 2:33 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 32 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.